Skip to content

Loose Lips

June 9, 2017

…sink ships. Or do they?

Had a visit with Dr. Goodenough the other day, and for some reason I got to talking and couldn’t shut up. I mean, I SPILLED. MY. GUTS. I talked about my recent bout of hypomania. I admitted having tried to give myself a “drug holiday” and the chaos that resulted. I discussed my marriage and how much I miss my husband. I even confessed that I’m having almost constant thoughts (and dreams) about sex and feeling terribly guilty about it.

I was amazed to discover that I trust Dr. G more than I thought. These were things I never even told Dr. Awesomesauce in all the years I was with him, and you all know how much I trusted him. I don’t know why I didn’t share them with him; maybe it was because I didn’t want him to be disappointed in me. He wouldn’t have been, of course, because he’s a psychiatrist and they aren’t supposed to judge their patients. I know he never judged me. But he was almost more of a friend than a clinician, while Dr. G is very kind but has strict boundaries that are so evident they don’t need to be discussed—I just know. I’ve been with him for eight months now and I have no idea if he has a family, what he likes to do in his spare time, where he’s traveled. But I get the feeling that’s the way doctor-patient relationships are supposed to be, and I have to respect him for it.

Anyway, this discussion was most productive, even though our sessions are only 30 minutes and Dr. G could hardly get a word in edgewise. I kept saying “I can’t believe I’m telling you this!” but I couldn’t help feeling that it was the right thing to do. It was good to be able to get it all out in the open. He took advantage of the rare times when I stopped talking long enough to take a breath, and encouraged me to be gentle with myself (he’s figured out that I’m harder on myself than anyone else could ever be).

“You’re a human being, remember that,” he said. “You need to start treating yourself like one.”

That was the same thing Dr. A always used to tell me. Damn it, why can’t I get this simple concept through my head? And look, there I go again…I really DO need to be easier on myself.

In the meantime, we are not changing meds anytime soon because they work, even though I’ve been a little high lately. I’m also supposed to try the amber glasses we talked about last fall in order to block blue light in the evening hours and thus tamp down any budding mania. The only problem with this is that they don’t fit over my bifocals, and I’m blind as a bat without them. I even looked on Amazon for the clip-on type that Dr. G recommended, and I couldn’t find any. So either I spend the hours from 6 PM till the time I go to bed unable to watch TV or work on the computer, or I continue to rely strictly on meds. Since I only seem to become hypo/manic in the spring and early fall—and I’ve already had my “spring fling”—it’s going to be the latter. I’d rather take my chances than be bored out of my skull for a full half of my day/night.

Next on the agenda: short-term memory loss. I wanted to talk about it on Wednesday but I forgot. Haha!

 

 

 

 

Advertisements
5 Comments leave one →
  1. June 9, 2017 8:18 pm

    hey, Doc Goodenough gets paid to listen and you obviously wanted to get something off your chest. the real question is did you feel better afterwards?

    Liked by 1 person

    • June 9, 2017 9:18 pm

      Actually, I did. This stuff’s been building up for awhile and it felt good to get rid of it. 🙂

      Like

  2. June 10, 2017 10:45 pm

    Congrats on opening up to your new pdoc. Taking a vacation from meds plus longer days adds up to hypomanic symptoms. Wish you the best in managing the high, and limiting stimulating blue light. I dim and warm my screens to reduce stimulation.

    Liked by 1 person

  3. Katie permalink
    June 23, 2017 1:37 pm

    I’ve been having memory loss as well! I thought it was only me. I’m on Prozac and lamoctal.

    Liked by 1 person

    • June 23, 2017 5:42 pm

      Lamictal is notorious for memory loss. I’m on a very high dose and I’ve noticed that it got worse as the dose went up. So no, you are NOT alone.

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: